Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 20, 2014, 6:01 PM CST for Clark County, Edgar County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 6:01 PM CST (00:01 UTC)
- Expired
- Feb 20, 2014, 6:15 PM CST
- In force
- 14 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clark County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 4:45 PM CST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264
WUUS53 KILX 210001
SVRILX
ILC023-045-210015-
/O.NEW.KILX.SV.W.0007.140221T0001Z-140221T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
601 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
SOUTHEASTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 615 PM CST
* AT 559 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLIVER...AND
MOVING NORTHEAST AT 80 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
VERMILION.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 144 AND 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3937 8770 3963 8778 3971 8753 3964 8752
3945 8753
TIME...MOT...LOC 0001Z 226DEG 69KT 3953 8759
HAIL...<.75IN
WIND...70MPH
$$
BARKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:46 PM CST, 15 minutes earlier.
Area forecast discussion, Feb 20, 5:46 PM CST, 15 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 546 PM CST Thu Feb 20 2014 .DISCUSSION... ISSUED 320 PM CST Thu Feb 20 2014 Short term issues revolve around a rapidly deepening low pressure system passing across far NW IL this afternoon, with a cold front racing across IL and into Indiana by 7 pm. Severe weather potential will progress east along and south of the warm front. Areas of very dense fog should dissipate behind the cold front as well. Very strong winds will develop as pressure rises reach 12mb per 3 hours. Wind speeds of 30-40 mph and gusts over 55 mph will develop shortly after the cold front passes. Flooding is already occurring across Knox and Stark counties where 2-2.5" of rain already fell earlier today. More rain from the line of thunderstorms could aggravate the flooding. Beyond the very busy short term, we have various short waves expected to move across IL between Friday night and Monday night. With the colder air also arriving this weekend, most of any precipitation that does develop should fall as snow. The models are producing widely varying solutions as to amount and coverage of any precip during that time, but we wanted to at least acknowledge the potential for precip due to at least 2 models showing some precipitation produced by each wave. SHORT TERM...Tonight through Sunday. A line of storms will race across IL just ahead of the cold front. Forward motion of the storms is being measured at 60 mph, with a low level jet of 70 kts just above the LCL. Storms are moving from to the N-NE towards areas with snow cover and more stable air near the ground. We expect to see localized damaging winds from the storm gust fronts in areas along and south of the warm front, which generally extends from Galesburg to Bloomington at this point. Isolated tornadoes could develop as wind shear rapidly increases just ahead of the cold front. As storms move farther north over snow covered areas, storms should begin to lose the ability to blast damaging winds through the stable low level airmass to the ground. The severe thunderstorm watch goes until 6 pm for out SW counties, but an additional watch will likely be needed farther east and south of the warm front as the cold front moves across IL. Dense fog has caused travel hazards for areas north of Rushville to Lincoln to Bloomington, and a dense fog advisory will go through 6 pm. Shortly behind the cold front, very strong pressure rises will produce very strong winds for several hours, with the strongest gusts possibly as high as 60 mph in the first 3-4 hours behind the front. Pressure rises diminish somewhat later this evening, but sustained winds will likely remain around 30 mph gusting to 40 mph at times until midnight. We may be able to remove some of the wind warning headline a little before 3 am as conditions warrant. A band of light rain or snow may move into our west-northwestern counties this evening through just after midnight, but little to no snow accumulation is expected. The axis of coldest air behind the cold front will pass across our forecast area around 12z/6am Friday morning. Clouds will begin to clear out of our SW areas around that time, but lows should still remain in the mid 20s north and upper 20 south. Warming occurs through the day on Friday, as 850mb temps climb from -8C or -9C at 6 am to zero to -2C at 6 pm. West-southwest winds will remain brisk and help to push high temps into the 40s across the board. The first shortwave that could produce some light snow is forecast to arrive Friday night. The GFS and Canadian have been consistently showing that feature and a dusting to a half inch of snow across the northern counties. The 12z Canadian did back off a little on the QPF, but the 12z ECMWF has started pointing towards forcing for precip during that time over that area as well. The airmass cools down for Saturday, as high pressure builds into IL from the NW. The GFS and Canadian once again team up on a shortwave for Sunday, producing 0.5" to 1" of snow across our W and N counties. The NAM indicates some snow for our southeastern counties Sunday afternoon, while the ECMWF is not resolving that feature as well. More noticeably cooler highs are forecast for Sunday as readings top out about 10-12F degrees colder than Saturday. LONG TERM...Monday through Thursday. The third shortwave is projected to arrive later Monday morning or Monday afternoon. There is some agreement on this by the GFS, Canadian, and ECMWF. With 3 models in general agreement, we increased PoPs into the chance category across the north, for another 0.5 to 1" of snow through early Monday evening. A stronger push of cold air will arrive behind that wave, as 850mb temps drop to -16C to -18C by Tuesday evening. Lows should reach into the single digits above zero north of Peoria to Bloomington Tues night, with single digits N of I-70 Wed night. The coldest highs this week look to be on Thursday as readings remain in the teens north of a line from Rushville to Champaign. Light snow may return late next Thursday afternoon and Thursday night as yet another shortwave pushes into the area. && .AVIATION... ISSUED 546 PM CST Thu Feb 20 2014 Line of convection has cleared the KILX terminals early this evening. Behind the convection, skies will partially clear for a brief period before MVFR ceilings further west over western Illinois and Missouri spread across the area. These clouds will be short-lived however, with skies once again clearing from west to east later this evening. The only exception will be KPIA where clouds associated with low pressure over eastern Iowa will persist a bit longer. Skies will become mostly clear across the board overnight through Friday. Winds will be the primary aviation concern. W/SW winds will gust to between 35 and 40kt this evening, then will veer to the W and decrease slightly later tonight. Forecast soundings and numeric guidance suggest strong westerly winds will continue to gust to between 25 and 30kt through Friday afternoon. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 3 AM CST Friday FOR ILZ056-061>063-066>068- 071>073. HIGH WIND WARNING until 3 AM CST Friday FOR ILZ027>031-036>038- 040>055-057. &&
Hazardous weather outlook, Feb 20, 5:24 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 524 PM CST THU FEB 20 2014 ILZ027>031-036>038-040>043-047>053-211200- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 524 PM CST THU FEB 20 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT STRONG WESTERLY WINDS WILL OVERSPREAD THE AREA THIS EVENING. WINDS WILL INCREASE INTO THE 35 TO 40 MPH RANGE...WITH GUSTS POTENTIALLY REACHING 55 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING IS EXPECTED TO DEVELOP ALONG THE SPOON RIVER OVER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054-055-057-211200- CHAMPAIGN-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION- 524 PM CST THU FEB 20 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ACCOMPANY A COLD FRONT EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE LIKELY. ISOLATED TORNADOES WILL BE POSSIBLE. EXCESSIVE RAINFALL RATES ASSOCIATED WITH THE STORMS MAY LEAD TO LOCALIZED FLOODING. ONCE THE COLD FRONT PASSES...VERY STRONG WESTERLY WINDS WILL DEVELOP THIS EVENING. WINDS WILL INCREASE INTO THE 35 TO 40 MPH RANGE...WITH GUSTS POTENTIALLY REACHING 55 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 7 PM. ILZ056-061>063-066>068-071>073-211200- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE- RICHLAND-SHELBY- 524 PM CST THU FEB 20 2014 ...WIND ADVISORY IN EFFECT UNTIL 3 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ACCOMPANY A COLD FRONT EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE LIKELY. ISOLATED TORNADOES WILL BE POSSIBLE. EXCESSIVE RAINFALL RATES ASSOCIATED WITH THE STORMS MAY LEAD TO LOCALIZED FLOODING. ONCE THE COLD FRONT PASSES...VERY STRONG WESTERLY WINDS WILL DEVELOP THIS EVENING. WINDS WILL INCREASE INTO THE 30 TO 35 MPH RANGE...WITH GUSTS POTENTIALLY REACHING 45 TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINOR RIVER FLOODING IS EXPECTED TO DEVELOP ALONG THE LITTLE WABASH...EMBARRAS...AND WABASH RIVERS OVER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 7 PM. BARNES
In the hours before
Local storm report, Feb 20, 5:09 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST MATTOON 39.48N 88.37W
02/20/2014 E65 MPH COLES IL EMERGENCY MNGR
INTERSECTION OF 43RD AND WESTERN
0505 PM HAIL MATTOON 39.48N 88.37W
02/20/2014 M0.50 INCH COLES IL EMERGENCY MNGR
AT 43RD AND WESTERN
&&
25Local storm report, Feb 20, 5:23 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 4 N TOWER HILL 39.44N 88.96W
02/20/2014 SHELBY IL EMERGENCY MNGR
DAMAGE TO A HOUSE AND OUTBUILDINGS
0422 PM TORNADO 2 E PANA 39.39N 89.04W
02/20/2014 CHRISTIAN IL FIRE DEPT/RESCUE
NUMEROUS TREES DOWN. ATTACHED GARAGE DESTROYED. SEVERAL
OUTBUILDINGS DESTROYED.
&&
25Local storm report, Feb 20, 5:24 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 3 E MECHANICSBURG 39.81N 89.34W
02/20/2014 SANGAMON IL EMERGENCY MNGR
2 OUTBUILDINGS DESTROYED AND 5 DAMAGED. MINOR DAMAGE TO
HOUSE. NO INJURIES. CAMPER BLOWN OVER. SEVERAL POWER
POLES SNAPPED. CORRECTED LOCATION AND DAMAGE.
&&
25Local storm report, Feb 20, 5:29 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TORNADO 2 E SHUMWAY 39.18N 88.62W
02/20/2014 EFFINGHAM IL PUBLIC
TORNADO CROSSED ROUTE 32 NEAR SHUMWAY. NUMEROUS POWER
POLES SNAPPED.
&&
25Local storm report, Feb 20, 5:38 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TORNADO 3 W SHUMWAY 39.18N 88.71W
02/20/2014 EFFINGHAM IL PUBLIC
TORNADO CROSSED ROUTE 33 NEAR SHUMWAY. NUMEROUS POWER
POLES SNAPPED. CORRECTED LOCATION AND TIME.
&&
25Local storm report, Feb 20, 6:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM NON-TSTM WND GST CAPITAL AIRPORT 39.84N 89.68W
02/20/2014 M64 MPH SANGAMON IL ASOS
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:05 PM CST | Areal Flood Warning | ILX | Mason, Menard, Tazewell | 4 hr |
| Feb 20, 6:28 PM CST | Areal Flood Warning | ILX | McLean, Woodford | 6 hr |
| Feb 20, 8:56 PM CST | Areal Flood Warning | ILX | Sangamon | 17 hr |
| Feb 20, 9:28 PM CST | Areal Flood Warning | ILX | Logan | 6 hr |
| Feb 20, 9:44 PM CST | Areal Flood Warning | ILX | Tazewell | 6 hr |
| Feb 20, 9:50 PM CST | River Flood Warning | ILX | Cass, Mason | 4 days |
| Feb 20, 10:02 PM CST | Areal Flood Warning | ILX | Mason, Menard, Tazewell | 15 hr |
| Feb 20, 10:48 PM CST | Areal Flood Warning | ILX | DeWitt, Macon, Moultrie, Piatt, Shelby | 15 hr |
| Feb 20, 11:04 PM CST | Areal Flood Warning | ILX | Champaign, Coles, Douglas, Edgar, Vermilion | 15 hr |
| Feb 21, 12:34 AM CST | Areal Flood Warning | ILX | McLean, Woodford | 12 hr |
| Feb 21, 3:35 AM CST | Areal Flood Warning | ILX | Logan | 9 hr |
| Feb 21, 3:40 AM CST | Areal Flood Warning | ILX | Tazewell | 9 hr |
| Feb 21, 7:04 AM CST | River Flood Warning | ILX | Piatt | 5 days |
| Feb 21, 10:15 AM CST | River Flood Warning | ILX | Brown, Cass, Morgan, Schuyler | 16 days |
| Feb 21, 11:41 AM CST | River Flood Warning | ILX | Vermilion | 39 hr |
| Feb 21, 11:42 AM CST | River Flood Warning | ILX | Lawrence | 7 days |
| Feb 21, 11:59 AM CST | River Flood Warning | ILX | Cass, Fulton, Mason | 15 days |
| Feb 21, 12:25 PM CST | Areal Flood Advisory | ILX | McLean, Peoria, Tazewell, Woodford | 79 days |
| Feb 21, 12:31 PM CST | Areal Flood Advisory | ILX | Champaign, Coles, DeWitt, Douglas, Edgar, Logan and 10 more | 51 hr |
| Feb 21, 1:21 PM CST | River Flood Warning | ILX | McLean, Tazewell, Woodford | 23 hr |
| Feb 21, 5:12 PM CST | River Flood Warning | ILX | Fulton | 4 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.